Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 105, NWS Morristown, TN

April 5, 2012Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 6:58 PM EDT for Hamilton County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2012, 6:58 PM EDT (22:58 UTC)
Expired
Apr 5, 2012, 7:45 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:21 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS54 KMRX 052258
SVRMRX
TNC065-052345-
/O.NEW.KMRX.SV.W.0105.120405T2258Z-120405T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 745 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROSSVILLE...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...SIGNAL MOUNTAIN...HARRISON...RED BANK AND MIDDLE
  VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3504 8540 3506 8537 3511 8537 3522 8533
      3528 8528 3521 8505 3498 8518 3498 8542
TIME...MOT...LOC 2258Z 201DEG 18KT 3501 8529

$$

MJB
1 follow-up statement
732 
WWUS54 KMRX 052321
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT THU APR 5 2012

TNC065-052345-
/O.CON.KMRX.SV.W.0105.000000T0000Z-120405T2345Z/
HAMILTON TN-
721 PM EDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR HAMILTON COUNTY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHATTANOOGA...MOVING NORTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SIGNAL MOUNTAIN...HARRISON...RED BANK AND MIDDLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3504 8540 3506 8537 3511 8537 3522 8533
      3528 8528 3521 8505 3498 8518 3498 8542
TIME...MOT...LOC 2321Z 201DEG 18KT 3507 8519

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:48 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 5, 6:48 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT THU APR 5 2012

.DISCUSSION...
UPDATE WILL BE ISSUED TO CLEAR COUNTIES OUT OF THE WATCH ALONG AND
EAST OF A N-S LINE THROUGH KNOXVILLE. THE WATCH WILL REMAIN IN
EFFECT FOR CHATTANOOGA AND FOR THE CUMBERLAND PLATEAU. WILL ALSO
UPDATE THE GRIDS TO BRING TEMPS/DEWPTS CLOSER TO OBSERVATIONS IN
SOME AREAS...AND ADJUST POP GRIDS TO BETTER MATCH EXPECTED PRECIP
TRENDS FOR THE NEXT FEW HOURS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TD

In the hours before

Local storm report, Apr 5, 5:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             2 NW UNICOI             36.21N 82.38W
04/05/2012  E1.00 INCH       WASHINGTON         TN   911 CALL CENTER

&&

JWINTON
Local storm report, Apr 5, 5:46 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             6 SE DUNLAP             35.31N 85.31W
04/05/2012  E1.00 INCH       SEQUATCHIE         TN   911 CALL CENTER

&&

JWINTON
Special weather statement, Apr 5, 6:16 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT THU APR 5 2012

TNZ084-085-052300-
MCMINN TN-MEIGS TN-
616 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND MCMINN COUNTIES UNTIL
700 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHARLESTON...OR 10 MILES
SOUTH OF DECATUR...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DECATUR...ATHENS...
HILLSVIEW...RICEVILLE AND CLEAR WATER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 5, 6:19 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT THU APR 5 2012

TNZ035-036-067-052315-
ANDERSON TN-MORGAN TN-ROANE TN-
619 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE
COUNTIES UNTIL 715 PM EDT...

AT 517 PM CDT/617 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
CROSSVILLE TO 8 MILES SOUTH OF KINGSTON...AND MOVING NORTHEAST AT 10
MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
KINGSTON...OAK RIDGE...WARTBURG...OLIVER SPRINGS...FAIRVIEW...
BRADBURY...HARRIMAN...PINE ORCHARD...DEARMOND...OAKDALE...HIGH
POINT...PETROS AND DEERLODGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 5, 6:28 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT THU APR 5 2012

TNZ099-052315-
HAMILTON TN-
628 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 715 PM
EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN...OR NEAR CHATTANOOGA...
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARRISON...
SODDY-DAISY...MIDDLE VALLEY AND SHADY GROVE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 5, 6:36 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT THU APR 5 2012

TNZ067-083-052315-
RHEA TN-ROANE TN-
636 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROANE AND RHEA COUNTIES UNTIL 715
PM EDT...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ROCKWOOD...MOVING NORTHEAST
AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD AND
KINGSTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell39 min
Apr 5, 1:40 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union50 min
Apr 5, 2:09 PM EDTSevere Thunderstorm WarningMRXCocke21 min
Apr 5, 3:00 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier30 min
Apr 5, 3:22 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins38 min
Apr 5, 3:52 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier23 min
Apr 5, 3:55 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins50 min
Apr 5, 4:21 PM EDTFlash Flood WarningMRXMorgan, Roane56 min
Apr 5, 4:30 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington45 min
Apr 5, 4:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington14 min
Apr 5, 5:34 PM EDTAreal Flood AdvisoryMRXWashington56 min
Apr 5, 5:44 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
Apr 5, 7:03 PM EDTAreal Flood AdvisoryMRXRhea, Roane3 hr
Apr 5, 7:30 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Unicoi, Washington2 hr
Apr 5, 7:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon28 min
Apr 5, 7:52 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.